|IS THIS AN ADVISABLE CHANGE?
Oct 23, 2004
My partner for 32 years has been HIV positive for 16 years.He has been on a wide variety of antiretrovirals and has developed a resistance to some of them. In early 2003, his viral load was 38,000 and his T cells were 126. He was put on his currentl cocktail of Kaletra, Ziagen, and Zerit. His viral load is now undetectable and his T cells are 403. However, he wants to get off Zerit because of lipodystrophy. His doctor has given him a prescription for Truvada as a substitute for Zerit. He was never on Viread but was on epivir. He read in the Body's TAGline Vol II, Issue 10 that Ziagen should probably never be used with Truvada due to concerrns about resistance and efficacy. He wants to know if he should be taking Ziagen and Truvada together as he already has resistance to most Zerit type drugs. Really anxious, and I am sure theree are many others. Please help.
| Response from Dr. Lee
Mixing Ziagen and Viread is probably not the greatest idea. I am not clear why he was on Epivir, but is not now. I suspect he has a significant amount of nucleoside resistance since you said he has resistance to "most Zerit type drugs". (Nucleosides include the drugs I have listed above plus Retrovir, Hivid, Emtriva and Videx.) It sounds as though there are not a lot of good options to switch. For example Truvada has Viread and Emtriva, but if he was taken off of Epivir because of resistance, then his virus is invariably resistant to Emtriva as well. Thus, he would only be on a two drug combo (Kaletra and Viread).
I run into this problem with some of my patients and am forced to point out that there are sometimes no really good options to go to. The good thing here is that his virus is well-controlled and thus, despite the terrible side effect of lipodystrophy (which I honestly believe is truly terrible), he will likely live for many years without the opportunistic infections and other deadly "side effects" of AIDS.
There are of course other options for treating the lipodystrophy (check with the doc) and thankfully other treatment options being developed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Do I Need To Get Tested For AIDS
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Penis Discharge After Eating Sperm Worried I Have HIV
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.